Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 14, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 28, 2011, 3:11 PM PDT for San Diego County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2011, 3:11 PM PDT (22:11 UTC)
- Expired
- Aug 28, 2011, 3:45 PM PDT
- In force
- 34 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 60 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -740 J/kg
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
763
WUUS56 KSGX 282211
SVRSGX
CAC073-282245-
/O.NEW.KSGX.SV.W.0014.110828T2211Z-110828T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
311 PM PDT SUN AUG 28 2011
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 345 PM PDT
* AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
THERE HAS BEEN A WIND GUST REPORTED AROUND 60 MPH. THIS STORM WAS
LOCATED NEAR CAMPO...OR 8 MILES NORTHEAST OF TECATE...AND MOVING
SOUTHWEST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3259 11659 3267 11657 3273 11650 3270 11640
3261 11636 3258 11644 3257 11653
TIME...MOT...LOC 2211Z 046DEG 6KT 3261 11651
$$
MOKER/WHITLOW1 follow-up statement
238
WWUS56 KSGX 282243
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
343 PM PDT SUN AUG 28 2011
CAC073-282252-
/O.EXP.KSGX.SV.W.0014.000000T0000Z-110828T2245Z/
SAN DIEGO CA-
343 PM PDT SUN AUG 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 345 PM PDT...
THE THUNDERSTORM HAS DISSIPATED. STRONG THUNDERSTORMS MAY CONTINUE
TO DEVELOP IN THE AREA WITH SMALL HAIL AND HEAVY RAIN.
LAT...LON 3259 11659 3267 11657 3273 11650 3270 11640
3261 11636 3258 11644 3257 11653
TIME...MOT...LOC 2242Z 046DEG 6KT 3257 11655
$$
SGXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:50 PM PDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 28, 1:50 PM PDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT SUN AUG 28 2011
.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING HOURS OVER THE MOUNTAINS AND DESERTS AS WELL AS
POTENTIALLY TO PORTIONS OF THE INLAND EMPIRE. HOWEVER...A TROUGH OF
LOW PRESSURE WILL DIG OVER THE WEST COAST THIS WEEK...BRINGING
COOLER AND DRIER CONDITIONS TO SOUTHERN CALIFORNIA. A PATCHY MARINE
LAYER WILL RETURN OVERNIGHT TONIGHT...DEEPENING THROUGHOUT THE WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
MOVING ACROSS OREGON THIS AFTERNOON...WHICH IS HELPING TO SLOWLY
SHIFT THE RIDGE OF HIGH PRESSURE EASTWARD. HOWEVER...SOUTHERN
CALIFORNIA REMAINS PREDOMINATELY UNDER THE RIDGE THIS
AFTERNOON...WITH TEMPERATURES RUNNING WITHIN FOUR DEGREES OF WHERE
THEY WERE YESTERDAY. SOME LOCATIONS ARE A LITTLE WARMER...AND SOME
LOCATIONS ARE A LITTLE COOLER. THEREFORE...THE HOT AND MUGGY
WEATHER WILL CONTINUE THROUGH THE EVENING.
RADAR IMAGERY SHOWS ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING
ALONG THE CREST OF THE MOUNTAINS AGAIN THIS AFTERNOON. THE ACTIVITY
THUS FAR HAS NOT BEEN QUITE AS WIDESPREAD TODAY. THIS MAY BE IN
PART DUE TO A CAP AROUND 500 MBS...BUT THE STORMS HAVE SOME NICE
STRUCTURE. UPPER LEVEL WINDS REMAIN RELATIVELY LIGHT...WHICH IS WHY
WE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE MOUNTAINS AND
DESERTS TODAY. ALSO INCLUDED PORTIONS OF THE INLAND EMPIRE...NEAR
THE ELSINORE CONVERGENCE AREA...AS THOUGHT THAT A SEA BREEZE AND
LAND BREEZE INTERACTION MAY DEVELOP LATER THIS AFTERNOON. GIVEN THE
CURRENT RADAR TRENDS...THIS STILL LOOKS POSSIBLE...SO WILL KEEP THIS
WATCH IN PLACE THROUGH THE EVENING HOURS.
OTHERWISE...OVERALL PATTERN STARTS TO TRANSITION ON MONDAY AND
TUESDAY...AS A TROUGH OF LOW PRESSURE DIGS ALONG THE WEST COAST.
TEMPERATURES WILL STILL BE ON THE HOT SIDE TOMORROW...JUST NOT QUITE
AS HOT. A GREATER COOLING TREND WILL OCCUR FOR TUESDAY THROUGH
THURSDAY. AT THIS POINT IN TIME...A WEAK EDDY IS EVIDENT ALONG THE
COAST...WITH KSAN OBS CURRENTLY SOUTHERLY. THE MARINE LAYER IS ALSO
PUSHING NORTHWARD ALONG THE COAST WITH THIS EDDY...AND WILL LIKELY
SEE SOME PATCHY LOW CLOUDS AND FOG TOMORROW MORNING ALONG THE
COAST. THE MARINE LAYER WILL DEEPEN AND BECOME MORE WIDESPREAD AT
THE WEEK GOES ON. FOR FRIDAY AND THE WEEKEND...HIGH PRESSURE STARTS
TO BUILD BACK OVER THE REGION...WITH A GRADUAL WARMING TREND
POSSIBLE.
&&
.AVIATION...
282030Z...COAST/VALLEYS...VFR EXPECTED THROUGH THIS EVENING WITH
SCATTERED TO BROKEN CLOUDS AOA 15000 FEET. LOW CLOUDS OF 700-1000
FEET ASL AND VIS 3-5SM ALONG THE COAST BETWEEN 11-15Z MONDAY.
MOUNTAINS/DESERTS...SCATTERED THUNDERSTORMS ALONG MOUNTAIN RIDGES
AND ADJACENT DESERTS OR INLAND VALLEYS UNTIL ABOUT 01Z. IN VICINITY
OF THUNDERSTORMS EXPECT STRONG UPDRAFTS AND DOWNDRAFTS AND BASES
AROUND 8000 FEET AND ISOLATED TOPS TO 40000 FEET.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 7 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...RIVERSIDE COUNTY MOUNTAINS...SAN
BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE
COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY
DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...MM
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Aug 28, 2:45 AM PDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 245 AM PDT SUN AUG 28 2011 CAZ042-043-048-050-055>058-060>062-290100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 245 AM PDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH EARLY EVENING FOR THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR INLAND AREAS...IT WILL BE HOT AND HUMID THIS AFTERNOON. AVOID STRENUOUS OUTDOOR ACTIVITY IF POSSIBLE. IF YOU HAVE TO BE OUTSIDE...DRINK PLENTY OF NON-ALCOHOLIC...NON-CAFFEINATED FLUIDS. WEAR LIGHTWEIGHT LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE SUN SCREEN TO REDUCE POSSIBLE SUNBURN. TAKE ADVANTAGE OF AIR CONDITIONING AND SHADE IF POSSIBLE. NEVER LEAVE CHILDREN OR PETS IN ENCLOSED VEHICLES...EVEN BRIEFLY. THIS WEATHER COULD BE DEADLY FOR UNPREPARED CAMPERS OR HIKERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 11:30 PM PDT | Dust Storm Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 28, 11:29 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 7 hr |
| Aug 28, 1:39 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 81 min |
| Aug 28, 1:46 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 29 min |
| Aug 28, 2:14 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 31 min |
| Aug 28, 3:01 PM PDT | Flash Flood Warning | SGX | San Bernardino | 89 min |
| Aug 28, 3:33 PM PDT | Flash Flood Warning | SGX | San Bernardino | 73 min |
| Aug 28, 3:47 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 66 min |
| Aug 28, 4:32 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 79 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.